Alert archive / Idaho / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Pocatello, ID

August 24, 2003Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 24, 2003, 3:56 PM MDT for Bannock County, Idaho. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2003, 3:56 PM MDT (21:56 UTC)
Expired
Aug 24, 2003, 5:00 PM MDT
In force
64 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 242157
FFWPIH
IDC005-242300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
356 PM MDT SUN AUG 24 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BANNOCK COUNTY IN IDAHO

* UNTIL 500 PM MDT

* AT 355 PM MDT...THE PUBLIC REPORTED A FLASH FLOOD NEAR INKOM...
  BETWEEN BLACKROCK CANYON AND THE INKOM PORT OF ENTRY.

WATER UP TO A FOOT DEEP HAS BEEN REPORTED ON INTERSTATE 15 NEAR 
INKOM. FLOODING HAS ALSO BEEN REPORTED AT THE PORTNEUF LANDFILL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4287 11236 4277 11225 4282 11216 4292 11224

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:15 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 2:15 PM MDT, 1 hour 41 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT SUN AUG 24 2003

UPPER VORT MAX OVER WEST NV WITH H3 60 KT JET SPEEDING NE ACROSS PIH
CWA.  TCU BUILDING OVER REGION ESPECIALLY OVER SOUTHERN HIGHLANDS
WHERE LAPS PUTS LIS -2 TO -4 WITH PWS 0.6.  CROSS SECTIONS FROM
NASCENT TS LINE ASSOCIATED SFC MOISTURE CONVERGENCE OVER NORTHERN
BANNOCK COUNTY INDICATE TILTED STORMS WITH HIGH LOW-LEVEL
REFLECTIVITY CORE.  ETA/MESO-ETA MOVE H3/H5 DPVA REGION NE WITH
INSTABILITY AXIS SAGGING S INTO NORTH UT BY TONIGHT...BUT HAVE
UPDATED GRIDS OVERNIGHT FOR SLIGHT CHC -TSRA FAVORING THE SOUTHERN
AND EASTERN HIGHLANDS.  DRY FOR MON/TUE WITH BUILDING HEIGHTS AS
UPPER HIGH RETROGRADES TO WESTERN UT AND SHUTS OFF THE SUBTROPICAL
MOISTURE.  THE NEXT INFLUX OF MONSOONAL MOISTURE AND SOUTHERN STREAM
SHORTWAVE WILL OCCUR TUE NIGHT/WED SO CHC -TSRA ON TRACK STARTING
ABOUT 00Z WED AND PERSISTING INTO WED AFTERNOON.  EAST ID IN
CONFLUENT ZONE FROM BROAD CYCLONIC FLOW AROUND H3/H5 LOW OVER
ONTARIO AND ONSHORE (NORTH)WESTERLIES.  GFS INDICATES SOME WEAK
WAVES CLIPPING THE EASTERN HIGHLANDS FOR THU-SAT BUT HAVE OPTED TO
LEAVE FORECAST DRY FOR NOW.  FAVOR COMPROMISE BETWEEN ETA/MAV ON
TEMPS.

04

KSFX...OPERATIONAL...VCP 11.

.PIH....NONE.
Hazardous weather outlook, Aug 24, 3:30 AM MDT, 12 hours 26 minutes before
IDZ017>023-031-032-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

Nearby

Flash Flood Warnings in Idaho, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.